Alert archive / West Virginia / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jun 2, 2018, 11:26 AM EDT for Pocahontas County, West Virginia. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2018, 11:26 AM EDT (15:26 UTC)
- Expired
- Jun 3, 2018, 12:00 AM EDT
- In force
- 13 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425 WGUS61 KRLX 021526 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 1126 AM EDT Sat Jun 2 2018 WVZ523-524-022330- /O.NEW.KRLX.FF.A.0004.180602T1526Z-180603T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Pocahontas-Southeast Pocahontas- Including the cities of Snowshoe and Marlinton 1126 AM EDT Sat Jun 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Charleston has issued a * Flash Flood Watch for a portion of northeast West Virginia, including the following areas, Northwest Pocahontas and Southeast Pocahontas. * Through this evening * Persistent rain will continue to fall late this morning and early this afternoon, with some convection possible this afternoon and evening. With the ground already saturated, flash flooding is possible. * Flooding is possible along streams, creeks, and possibly even rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
070 WGUS61 KRLX 021840 FFARLX Flood Watch National Weather Service Charleston WV 240 PM EDT Sat Jun 2 2018 WVZ523-524-030245- /O.CON.KRLX.FF.A.0004.000000T0000Z-180603T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Pocahontas-Southeast Pocahontas- Including the cities of Snowshoe and Marlinton 240 PM EDT Sat Jun 2 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * A portion of northeast West Virginia, including the following areas, Northwest Pocahontas and Southeast Pocahontas. * Until midnight EDT tonight * Showers will continue to fall this afternoon and evening. With the ground already saturated, flash flooding is possible. * Flooding is possible along streams, creeks, and possibly even rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
101 WGUS61 KRLX 030018 FFARLX Flood Watch National Weather Service Charleston WV 818 PM EDT Sat Jun 2 2018 WVZ523-524-030400- /O.CON.KRLX.FF.A.0004.000000T0000Z-180603T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Pocahontas-Southeast Pocahontas- Including the cities of Snowshoe and Marlinton 818 PM EDT Sat Jun 2 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * A portion of northeast West Virginia, including the following areas, Northwest Pocahontas and Southeast Pocahontas. * Until midnight EDT tonight * Showers will continue to fall this afternoon and evening. With the ground already saturated, flash flooding is possible. * Flooding is possible along streams, creeks, and possibly even rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
940 WGUS61 KRLX 030356 FFARLX Flood Watch National Weather Service Charleston WV 1156 PM EDT Sat Jun 2 2018 WVZ523-524-030500- /O.EXP.KRLX.FF.A.0004.000000T0000Z-180603T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Pocahontas-Southeast Pocahontas- Including the cities of Snowshoe and Marlinton 1156 PM EDT Sat Jun 2 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT... The heaviest of the rain has moved out of the area, an any additional rainfall is expected to be light. Therefore, the Flash Flood Watch for a portion of northeast West Virginia is allowed to expire at midnight EDT tonight. Any residual flood waters will continue to recede. Do heed any high water or road closure signs, and do not drive into areas where water covers the road. It is too hard to determine the depth of the water, especially at night. $$ TRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jun 2, 10:21 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 2, 10:21 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1021 AM EDT Sat Jun 2 2018 .SYNOPSIS... An upper level low meanders just to the east through tonight. Another upper level system crosses Sunday into Sunday night, with a surface cold front. High pressure builds Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 1015 AM Saturday... Will increase pops over northeastern WV based on current radar and meso model trends. Will also increase expected rainfall amounts. As of 635 AM Saturday... Forecast on track, with cold front almost through the area. As of 335 AM Saturday... A cold front near the Ohio River early this morning, will slip southward, through the remainder of the forecast area, this morning. Showers, and perhaps a thunderstorm, remain possible ahead of the front this morning, mainly over northern and eastern portions of WV The corresponding upper level low will meander just west of the surface low, and just east of the forecast area, today and tonight. With it, and diurnal heating, showers will become likely in the northern mountains where thunder will also be possible, and scattered expanding westward back into the middle Ohio Valley this afternoon. Low shear and narrow CAPE again preclude much of a severe threat. With loss of heating, showers will become confined to mainly the northern mountains tonight, but they may be rather persistent there. A half inch to an inch rainfall is possible there today through tonight, with locally higher amounts possible, as PW values are progged to linger or fluctuate in the 1.25 to 1.5 inch range. With low FFG values, this area will continue to need closely watched for excessive rainfall, near the edge of the marginal risk for excessive rainfall this period. Temperatures close to previous forecast and guidance blends, and still above normal. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 346 AM Saturday... Models show a sfc low pressure off the Mid Atlantic coast, and a frontal system over the OH Valley by 12Z Sunday. The warm/cold front combo will cross the area will interact with a passing open trough aloft produce showers and thunderstorms, better confidence during the afternoon hours. Cooler air will advect in Sunday night and Monday. Low level moisture trapped beneath a capping inversion may lead to an abundance of diurnally driven cu/stratocu Monday, and dry conditions Monday night. Followed the blend of all models for temperatures through the period. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 346 AM Saturday... A reinforcing cold front may spark a few afternoon showers and thunderstorms on Tuesday. The rest of the week looks mostly dry. Showers and storms may return next weekend. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... As of 635 AM Saturday... An upper level system will slowly meander about Virginia this period. This will keep northeast WV in the chance for showers and thunderstorms much of the time, the thunderstorms most likely during the afternoon and evening. This will give rise to MVFR conditions at times, with IFR where a heavier shower or thunderstorm directly a terminal. Dense valley fog that formed along much of the Ohio River overnight, will likely reform overnight tonight, this time along most of the river valleys, except in northeast WV, where clouds and rain keep valley fog from forming. Stratus, common throughout much of the area early this morning, will mix out of IFR into MVFR this morning, and then VFR by this afternoon. The stratus may reform overnight tonight in northeast WV, with dense fog predominant elsewhere. Light light northwest today will become nearly calm tonight. Flow aloft diminished overnight, and will remain light north through much of the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of improvement in stratus and fog this morning, and reforming overnight tonight, could vary. Amendments may be needed today and tonight for showers and thunderstorms that directly impact terminals, especially northeast WV. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 05/25/18 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 12Z SUNDAY... Widespread dense valley fog is possible again overnight Sunday night and early Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/TRM NEAR TERM...TRM/RPY SHORT TERM...ARJ LONG TERM...ARJ AVIATION...TRM
Hazardous weather outlook, Jun 2, 5:18 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 518 AM EDT Sat Jun 2 2018 WVZ039-040-521>526-030930- Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 518 AM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for areas in and near the northern mountains of West Virginia. .DAY ONE...Today and Tonight. There is a marginal slight risk for excessive rainfall today and tonight. Showers and thunderstorms will affect the area today and tonight. With saturated grounds, localized flash flooding is possible. If confidence increases in a more widespread flash flood threat, then a flash flood watch may be issued. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-515>520-030930- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 518 AM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, the West Virginia lowlands, and the central and southern mountains of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:25 AM EDT | Areal Flood Warning | RLX | Pocahontas, Randolph, Upshur, Webster | 21 hr |
| Jun 2, 11:43 AM EDT | Areal Flood Warning | RLX | Pocahontas | 8 hr |
Nearby
Flash Flood Watches in West Virginia, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.